What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Nov 20, 3:52 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 20, 3:52 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
352 PM CST Mon Nov 20 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 325 PM CST Mon Nov 20 2023
Scattered showers and severe thunderstorms are currently shift
across the LCH CWA with the stronger storms developing in the
northern counties and Parishes as forecast parameters have indicated
over the last few days. Potential for stronger cells remains over
north/central and eastern portions of the CWA through the diurnal
afternoon hours. By sunset many of the stronger thunderstorms with
associated severe hazards will be lifting to north and eastern
Parishes toward SW MS.
Synoptically, high pressure is currently centered over the Quebec
and the Northeast CONUS with a band of ridging extending along the
East Coast to the Florida Peninsula. High pressure will remain in
place with little weakening through Tuesday afternoon. Meanwhile the
Low pressure deepening over the ARKLATEX area will quickly pivot NE
over the Ohio Valley by Tuesday morning, reaching the Great Lakes
region by mid-afternoon Tuesday.
Within the LCH CWA the Cold Front associated with the aforementioned
low pressure extends down into eastern TX and will continue to shift
east with a SSW to NNE orientation reaching the low Atchafalaya (I-
10/I-49) corridor just prior to midnight Tuesday morning. Behind the
front any severe threat will be rapidly diminish with Parishes on
the central to eastern areas of the Atchafalaya feeling the effects
of the front around midnight. Hereafter behind the front, high
pressure over the Rockies will drive a fairly decent pressure
gradient over TX/LA through Tuesday afternoon. Therefore, small
craft is expected over the 20 – 60NM offshore water zones before
winds gradually ease Wednesday morning and afternoon. Continued CAA
behind the front will knock temperatures down to the 60’s Tuesday
and further into the upper 50’s throughout Wednesday with lows in
the lower 40’s to upper 30’s looking into the northern Parishes that
border into central/northern LA. High pressure will continue to
expand SE following the front and keep conditions dry into Thursday
morning.
Kowalski/30
&&
.LONG TERM...
(Thursday through next Sunday)
Issued at 325 PM CST Mon Nov 20 2023
Continuing further into Thursday, high pressure will broaden out
into the LA Gulf Coast and a brief rebound of temperatures will
start to occur as northerly winds ease while gaining more
northeasterly components. Looking further southwest an upper level
trough over NE Mexico will shift along the TX Gulf Coast. At this
time, surface dynamics aren’t quite supportive of definitive
rainfall, let alone storms, however, forecast sounding indicate the
presence of mid level moisture which may further materialize at the
surface, so POPS were placed back in the forecast to account for
this unresolved feature. It is worth noting long range models are
better supportive of moisture reaching the surface over the Gulf
rather than inland looking at the present guidance. Remainder of the
pattern remains unsettled as split flow continues to suggest some
divergence aloft trending into the later portion of the weekend and
early next work week. Otherwise, most locations will continue to
trend into the 60’s with increased cloud coverage through the
weekend.
Kowalski/30
&&
.AVIATION...
(18Z TAFS)
Issued at 1113 AM CST Mon Nov 20 2023
Ceilings over SETX/SWLA are gradually lowering into the midday
hours across the area with SCT/BKN decks varying between 2000ft
and 7000ft where low level clouds are fewer. Scattered
Thunderstorms are developing over eastern TX with a NNE motion. Overall
BKN to periodic OVC decks will become more prevalent into the
afternoon hours and evening. VFR/MVFR conditions will periodically
deteriorate to IFR or LIFR as VCTS / TSRA begins over western
sites shift east. A series of scattered / broken lines of
thunderstorms will continue lifting from the SW to the NE while
the overall storm pattern gradually shifts eastward throughout the
afternoon / evening hours. Strong low to mid level directional
wind shear in place will help facilitate severe thunderstorms
containing hail, damaging low level gusts. Potential for Tornadoes
does exist through the early evening hours before exiting the LCH
CWA eastern sites by Midnight moving into Tuesday morning.
&&
.MARINE...
Issued at 501 AM CST Mon Nov 20 2023
Winds and seas will increase on today, along with the chance of
showers and thunderstorms, as a surface low deepens over the
southern plains and moves just north of the area. The passage of a
cold front tonight will bring strong and gusty north winds that
will persist through Wednesday morning, and Small Craft Advisory
is in place between 4am Tuesday and 4am Wednesday. Offshore flow
will gradually diminish through the rest of the week.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 51 60 41 58 / 80 10 10 10
LCH 54 62 45 59 / 60 0 10 10
LFT 59 65 46 61 / 80 0 10 10
BPT 54 63 45 62 / 50 0 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
SHORT TERM...30
LONG TERM....30
AVIATION...30
In the hours before
Special weather statement, Nov 20, 1:02 PM CST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-201945-
Vernon LA-Northern Newton TX-Northern Jasper TX-
102 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH...
NORTHERN NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 145 PM
CST...
At 102 PM CST, Doppler radar was tracking a strong thunderstorm near
Farrsville, or 9 miles west of Burkeville, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Burkeville, Jamestown, Farrsville, Harrisburg, Burr
Ferry, Mayflower, Stringtown, Evans, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3107 9330 3080 9382 3091 9402 3116 9390
3118 9360
TIME...MOT...LOC 1902Z 213DEG 28KT 3104 9382
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 1:44 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
144 PM CST Mon Nov 20 2023
LAZ027-TXZ260-202015-
Vernon LA-Northern Newton TX-
144 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL VERNON PARISH IN
WEST CENTRAL LOUISIANA AND NORTHERN NEWTON COUNTIES THROUGH 215 PM
CST...
At 144 PM CST, Doppler radar was tracking a strong thunderstorm over
Farrsville, or 7 miles north of Newton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, Jamestown, Farrsville, Burr
Ferry, Mayflower, and Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 700 PM CST for west central
Louisiana...and southeastern Texas.
&&
LAT...LON 3113 9335 3084 9375 3090 9387 3096 9387
3117 9382 3118 9360 3117 9358 3119 9355
3119 9353
TIME...MOT...LOC 1944Z 210DEG 22KT 3095 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:10 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
210 PM CST Mon Nov 20 2023
TXZ180-259-260-202100-
Northern Newton TX-Northern Jasper TX-Tyler TX-
210 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TYLER...WEST
CENTRAL NEWTON AND EAST CENTRAL JASPER COUNTIES THROUGH 300 PM CST...
At 210 PM CST, Doppler radar was tracking a strong thunderstorm over
Mt. Union, or 8 miles southeast of Town Bluff, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Jasper, Newton, Kirbyville, Bon Weir, Jamestown, Roganville, Magnolia
Springs, Mt. Union, and Bleakwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
Louisiana...and southeastern Texas.
&&
LAT...LON 3059 9406 3074 9419 3101 9387 3073 9361
TIME...MOT...LOC 2010Z 237DEG 25KT 3071 9407
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:42 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
242 PM CST Mon Nov 20 2023
LAZ027-TXZ259-260-202130-
Vernon LA-Northern Newton TX-Northern Jasper TX-
242 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN VERNON PARISH...NORTHERN
NEWTON AND NORTHEASTERN JASPER COUNTIES THROUGH 330 PM CST...
At 242 PM CST, Doppler radar was tracking a strong thunderstorm near
Newton, moving northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Newton, Toledo Bend Dam, Burkeville, New Llano, Jamestown,
Farrsville, Burr Ferry, Mayflower, Stringtown, Evans, Pickering, and
Wiergate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for southwestern
and west central Louisiana...and southeastern Texas.
&&
LAT...LON 3097 9317 3087 9351 3088 9352 3088 9355
3086 9356 3085 9356 3077 9383 3095 9394
3117 9368 3118 9360 3117 9358 3118 9355
3123 9354 3124 9356 3125 9354 3128 9353
3128 9344
TIME...MOT...LOC 2042Z 244DEG 37KT 3090 9377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 2:58 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
258 PM CST Mon Nov 20 2023
LAZ028-202145-
Rapides LA-
258 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL RAPIDES PARISH
THROUGH 345 PM CST...
At 258 PM CST, Doppler radar was tracking a strong thunderstorm over
Alexandria International Airport, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation and outdoor
objects is possible.
Locations impacted include...
Alexandria, Pineville, Alexandria International Airport, Ball,
Kingsville, Tioga, Timber Trails, and Paradise.
This includes Interstate 49 between mile markers 78 and 79, and
between mile markers 82 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CST for central
Louisiana.
&&
LAT...LON 3122 9246 3126 9266 3139 9263 3146 9230
TIME...MOT...LOC 2058Z 193DEG 15KT 3133 9259
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14Special weather statement, Nov 20, 5:10 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
510 PM CST Mon Nov 20 2023
LAZ073-202345-
West Cameron LA-
510 PM CST Mon Nov 20 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CAMERON PARISH
THROUGH 545 PM CST...
At 510 PM CST, Doppler radar was tracking a strong thunderstorm near
Sabine National Wildlife, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hackberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2994 9376 3005 9355 3005 9353 2996 9338
2988 9370
TIME...MOT...LOC 2310Z 239DEG 24KT 2993 9367
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Stigger/87